Georgia, 2012

Wildfire in Georgia, April 19, 2012

April 19, 2012 · NWS FFC · 1 event in 1 county or zone

A weak cold front moved through the area on the 18th and 19th, bringing scattered showers to the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak cold front moved through the area on the 18th and 19th, bringing scattered showers to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 19, 1:30 PM EST, 30 minutes earlier.

Area forecast discussion, Apr 19, 1:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
230 PM EDT THU APR 19 2012

.UPDATE...
/ISSUED 1142 AM EDT THU APR 19 2012/
HAVE ADJUSTED HIGH TEMPERATURES FOR TODAY. AMPLE CLOUD COVER HAS
HINDERED INSOLATION THIS MORNING...AND TEMPERATURES ARE GENERALLY
STILL IN THE 50S TO LOW 60S. AS A RESULT...HAVE LOWERED AFTERNOON
HIGHS...AND ADJUSTED THE HOURLY TEMPS. HAVE ALSO MADE MINOR
CHANGES TO DEW POINTS.

ALL OTHER CHANGES WILL OCCUR WITH THE AFTERNOON PACKAGE.

31

&&

.UPDATE...
/ISSUED 929 AM EDT THU APR 19 2012/
HAVE MADE A FEW ADJUSTMENTS TO THE GRIDS THIS MORNING. BASED ON
THE LATEST TRENDS...HAVE ADJUSTED HOURLY TEMPERATURES AND
DEWPOINTS. HAVE ADDED SPRINKLES TO THE FORECAST FOR AREAS
GENERALLY SOUTH OF I-20 TO ACCOUNT FOR CURRENT RADAR TRENDS. HAVE
UPDATED HWO TO REFLECT SLIGHT CHANCE THUNDER ACROSS THE FAR SE CWA
THIS AFTERNOON AS PER FORECAST. ALTHOUGH BEST MOISTURE AND
INSTABILITY REMAINS JUST SOUTH AND EAST OF THE CWA BORDER...ENOUGH
OF IT DOES NOSE INTO THE SE CORNER FOR POSSIBLE ISOLATED
THUNDERSTORMS THIS AFTERNOON.

WILL MAKE ADDITIONAL FORECAST CHANGES AS NEEDED THROUGH THE
MORNING...ALTHOUGH NO ADDITIONAL UPDATES ARE ANTICIPATED AT THIS TIME.

31

&&

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
/ISSUED 410 AM EDT THU APR 19 2012/
CURRENT SATELLITE LOOP SHOWS SOME SCATTERED SHOWERS OVER CENTRAL
GEORGIA THIS MORNING. THESE SHOWERS ARE ROTATING NORTHWARD AROUND THE
SURFACE LOW CENTERED OVER THE FL PANHANDLE. THESE SHOWERS ARE LIGHT
WITH NO THUNDERSTORMS PRESENT. EXPECTING THESE SHOWERS TO DISSIPATE
BEFORE SUNRISE AS THE LOW CENTER CONTINUES TO MOVE EAST MAIN FRONTAL
SYSTEM HAS MOVES SOUTH AND EAST OF THE CWA AND SHOULD BE COMPLETELY
OFFSHORE BY 14-18Z TODAY. THIS WILL ALSO KEEP THE LARGE MOISTURE
PLUME EXTENDING FROM THE NEW ENGLAND STATES...DOWN TO THE YUCATAN
PENINSULA OFF THE EASTERN SEABOARD AS WELL. THERE WILL STILL BE SOME
RESIDUAL MOISTURE ACROSS THE STAT  THROUGH THE SHORT TERM SO HAVE
KEPT IN A SLIGHT CHANCE FRO PORTIONS OF EAST GEORGIA THROUGH THE
SHORT TERM. INSTABILITY INDICES SPIKE EVERYDAY AT 18Z SO HAVE ALSO
KEPT THUNDERS IN THE FORECAST AS WELL. TEMPS WILL BE NEAR SEASONAL
NORMS TODAY WITH SLIGHTLY ABOVE FRIDAY AND SAT.

01

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
/ISSUED 410 AM EDT THU APR 19 2012/
CHALLENGING EXTENDED PERIOD IN STORE AS WE SEE A SIGNIFICANT STORM
SYSTEM DEVELOP OVER THE DEEP SOUTH WITH SIGNIFICANT DIFFERENCES
AMONG THE MODELS. LOOKING AT THE UPPER LEVEL FEATURES...ACTUALLY
SEE GOOD SIMILARITIES IN THE GFS AND ECMWF WITH A CLOSED 500MB LOW
DIVING SOUTH OF THE FLORIDA PANHANDLE LATE SATURDAY BUT THIS IS
WHERE SIMILARITIES END. MAIN DIFFERENCE BETWEEN THE MODELS WHICH IS
A SIGNIFICANT ONE IS HOW MUCH MOISTURE IS TRANSPORTED NORTHWARD AS
THE ECMWF IS MUCH WETTER. THIS LOOKS TO BE THE RESULT OF A MORE
DIFFLUENT PATTERN AT 200 MB FOR THE ECMWF VERSUS THE GFS. STILL
NOT A GOOD FEEL ONE WAY OR THE OTHER AND PLAN TO TEMPER CURRENT
POPS A BIT FOR THE NORTH BUT KEEP HIGHEST CHANCES FOR SOUTHERN
ZONES. IF GFS AND ENSEMBLE MEMBERS VERIFY...THERE WOULD BE VERY
LITTLE PRECIP ACROSS THE AREA FOR THE WEEKEND BUT NOT READY TO
BITE OFF COMPLETELY YET GIVEN OTHER LONG RANGE MODEL DIFFERENCES.
SYSTEM CLEARS OUT LATE IN THE WEEKEND WITH A DRY REMAINDER OF THE
EXTENDED PERIOD ANTICIPATED.

DEESE

&&

.AVIATION...
18Z UPDATE...
CIGS HAVE GENERALLY COME UP TO MID MVFR THIS AFTERNOON...AND
EXPECTING CONDITIONS TO IMPROVE TO LOW VFR BY 20-21Z.
OVERNIGHT...EXPECT CIGS TO DEGRADE...WITH WIDESPREAD IFR BY
07-09Z...AND POSSIBLE LIFR BY 10-12Z. VSBYS WILL BE GENERALLY MVFR
WITH SOME AREAS OF IFR. CIGS WILL IMPROVE SLOWLY THROUGH THE
MORNING...WITH MVFR BY 15Z. ISOLATED CONVECTION POSSIBLE
TOMORROW...BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE YET IN THE
TAF. WINDS SHOULD STAY EAST TO SOUTHEAST...GENERALLY 3-5KTS
OVERNIGHT...AND 6-8KTS DURING THE DAY.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS...EXCEPT MEDIUM TO HIGH CONFIDENCE
ON CIGS AFTER 08Z.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  57  77  58 /  10   5  20  20
ATLANTA         69  58  77  61 /  10   5  10  20
BLAIRSVILLE     68  52  74  56 /   0  10  20  30
CARTERSVILLE    70  54  77  57 /   0  10  20  20
COLUMBUS        72  61  80  61 /  20   0  10  20
GAINESVILLE     68  56  74  59 /   5  10  20  20
MACON           73  58  81  58 /  20   0  10  20
ROME            72  55  79  57 /   0  10  20  30
PEACHTREE CITY  71  55  77  56 /  10   0  10  20
VIDALIA         74  61  81  61 /  20  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Apr 19, 7:26 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
826 AM EDT THU APR 19 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
826 AM EDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF EASTERN AND
CENTRAL GEORGIA.

.SYNOPSIS...
A SURFACE LOW WILL CONTINUE TO MOVE EAST OFF THE CAROLINA COAST
THROUGH THIS AFTERNOON...ALLOWING WEAK HIGH PRESSURE TO BUILD IN
FROM THE WEST. THIS SETUP WILL ALLOW THUNDERSTORM DEVELOPMENT IN
PORTIONS OF EASTERN AND CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LIGHTNING...GUSTY WINDS TO 30
MPH...AND SMALL HAIL.

.DISCUSSION...
WITH MOISTURE REMAINING ACROSS SOUTHEAST GEORGIA...LOW PRESSURE
EXITING OFF THE CAROLINA COAST WILL TRIGGER THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. ALTHOUGH MUCH OF THE CONVECTION IS
EXPECTED CLOSER TO THE GEORGIA COAST AND OVER THE
CAROLINAS...THE ENVIRONMENT OVER PORTIONS OF EASTERN AND CENTRAL
GEORGIA COULD SUPPORT ISOLATED THUNDERSTORMS. CAPE VALUES IN THE
700-900 J/KG RANGE...AND LIFTED INDEX VALUES BELOW -2 WILL SUPPORT
ISOLATED CONVECTION. IN GENERAL...ACTIVITY SHOULD BE SOUTH AND
EAST OF A LINE FROM HAWKINSVILLE TO WARRENTON. AT THIS TIME...ANY
DEVELOPING THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS NORTH GEORGIA
ON FRIDAY. A MORE ORGANIZED SYSTEM WILL TAKE SHAPE OVER THE
WEEKEND AS LOW PRESSURE DEVELOPS ALONG THE NORTHERN GULF COAST.
BASED ON THIS POSITION...ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE
OVER THE AREA...THE STRENGTH OF THE STORMS SHOULD BE LIMITED IF
CURRENT TRENDS CONTINUE. NO HAZARDOUS WEATHER IS ANTICIPATED MONDAY
THROUGH WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Chattooga

When
April 19, 2:00 PM EST to 2:10 PM EST
Where
Chattooga forecast zone
Property damage
$100
Reported by
Park/Forest Service
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Rough Creek burned 0.1 acres and resulted in $100 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427774.